June 26, 1981

Triamterene-Induced Nephrolithiasis

Author Affiliations

Allentown Hospital Allentown, Pa

JAMA. 1981;245(24):2494-2495. doi:10.1001/jama.1981.03310490012009

To the Editor.—  We wish to report a case of triamterene-induced nephrolithiasis. Other cases have been published elsewhere.1,2

Report of a Case.—  A 44-year-old man was admitted with left ureteral colic. The family history was negative for kidney stone disease. Since June 1974, he had been receiving insulin for adult-onset diabetes. He was also hypertensive for the past six years, and his condition has been controlled with clonidine hydrochloride (Catapres), 0.2 mg daily, hydrochlorothiazide, 50 mg daily, and triamterene, 200 mg daily. An intravenous pyelogram done on admission showed a 3-mm calcification at the left ureterovesical junction with obstruction. An attempt to remove the impacted stone via cystoscopy under spinal anesthesia was unsuccessful. The next day the stone was passed spontaneously. The patient had normal serum levels of calcium, phosphorus, uric acid, and electrolytes. Twenty-four-hour excretion of calcium and oxalate was normal, but the 24-hour urine for uric acid